MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number B1060-080
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is expected to be returned for evaluation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a moderately calcified, moderately tortuous right iliac artery that is 70% stenosed.An unspecified 6fr sheath was used with a non-abbott guide wire.The lesion was pre-dilated with a 6x80mm armada 35 balloon dilatation catheter (bdc) and the lesion was stented with a non-abbott stent successfully.The armada 35 balloon was advanced over the wire and inflated at nominal pressure.The balloon ruptured at 8 atmospheres, which was observed via fluoroscopy and the device pressure went to zero.When attempting to remove the bdc resistance was felt with the balloon itself and the shaft separated.The delivery system was partly removed through the 6fr sheath; however, the other separated portion remained loose in the patient over the guide wire.The 6fr sheath was removed and a 8fr sheath was advanced and a second non-abbott guide wire was placed next to the first guide wire.A 8.0x40mm non-abbott stent was advanced over the guide wire and placed over the separated balloon portion to fully embed into the vessel wall.Post dilatation with a 6.0x20mm non-abbott high pressure balloon was performed and flow in the artery was noted to be satisfactory.There was no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
Visual analysis of the returned device and review of the angiographic images were performed.The reported balloon rupture and separation were confirmed.The difficulty removing was not tested due to the condition of the device.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other incidents and/or complaints reported from this lot.An abbott vascular clinical specialist reviewed the details of the case and the angiographic images that were provided from the account.The results are as follows: the images provided are still frames and very pixelated.They are of poor quality and do not confirm the reported shaft separation within the patient.Cine images showing the shaft separation would be necessary, but were not provided, to confirm the reported separation although it is assumed that the shaft separation occurred as described.Although it cannot be confirmed, it is possible the same armada 35 balloon that was used for post-dilatation may have burst due to a strut flare or calcium protrusion.The still images provided were poorly focused and of limited use to confirm the reported events, shaft separation and difficult withdrawal.There is no information provided as to the quality of the vessel preparation prior to the insertion of the balloon.A device malfunction cannot be confirmed via the images provided.The investigation determined that the reported difficulties were likely due to case related circumstances.It is likely that the material rupture was the result of interaction with the moderately calcified artery.It is likely that the rupture initiated longitudinally.In addition, the resistance noted during removal and radial separation of the balloon was likely the result of the ruptured balloon material catching on the introducer sheath during removal.The additional medical intervention to embed the separated balloon material using a non-abbott stent was related to case circumstances.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key12688941
Report Number2024168-2021-09551
Device Sequence Number4051442
Product Code LIT
UDI-Device Identifier08717648154713
UDI-Public08717648154713
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Model NumberB1060-080
Device Catalogue NumberB1060-080
Device Lot Number10513G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/30/2021
Supplement Date Received by Manufacturer11/10/2021
Initial Report FDA Received Date10/25/2021
Supplement Report FDA Received Date12/01/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO 35 GUIDEWIRE; TERUMO 35 GUIDEWIRE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown